What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 11, 3:03 PM EST, 28 minutes earlier.
Area forecast discussion, Jul 11, 3:03 PM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
403 PM EDT Wed Jul 11 2018
.SYNOPSIS...
A cold front moves across the region this evening and tonight.
High pressure builds north of the region Thursday into Friday as
a trough lingers off the Carolina coast.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 400 PM EDT Wednesday...
An upper level speed max is approaching from the NW this aftn
associated with a mid-level shortwave trough. A pre-frontal wind
shift boundary is over the local area, with the cold front
still to the N. Showers/tstms have developed over the higher
terrain to the W and along the wind shift, with some convective
outflows now apparent on AKQ radar, which could trigger
additional showers/tstms. SPC mesoanalysis depicts 1000-1500
J/kg of 100mb MLCAPE and 25-35kt of effective shear co-located
with the instability. The freezing level is quite high
(15.5kft), so hail is not a significant threat. However, some
localized stronger wind gusts are possible given steep low-level
lapse rates. Otherwise, seasonable hot and humid this aftn with
temperatures in the upper 80s/low 90s.
CAMs depict sct coverage of convection continuing through the
late aftn, with a marginal threat of severe storms, especially
as the flow aloft reaches 45-50kt around the EL. As the better
forcing arrives this evening the guidance suggests the
convection congeals into a cluster of showers and embedded tstms
across s-central and SE VA and eventually into NE NC overnight.
At this point, locally heavy rain will be the main threat with
decent forcing and PW values ~1.8". Most areas will receive less
than 1.0" of rain, with highly localized amounts of 1.5-2.5"
possible.
The front becomes hung up just south of the VA/NC border
overnight tonight, as upper support slides off to the north.
Expect lingering sct showers to continue for far SE VA/NE NC.
Early morning lows tonight/Thursday morning in the upper 60s to
low 70s.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
As of 400 PM EDT Wednesday...
The front remains quasi-stationary across NC Thursday morning,
allowing for some lingering showers south and east (PoPs 20-
40%). Meanwhile, dry inland as surface high pressure builds N of
the region. GFS/ECMWF/NAM in good agreement with depicting
gradual clearing through the day. Could see some renewed
convection along the far southern tier, but otherwise drying out
into Thursday night. Highs Thursday range from around 80F/low
80s at the coast, to the mid/upper 80s farther inland with more
sun. Some weak onshore flow lingers into Friday, with high
pressure N of the region and the trough and stalled front to the
S. Highs range from the low/mid 80s at the coast to the upper
80s farther inland, after morning lows in the low/mid 60s NW to
low 70s SE.
High pressure nudges offshore by Friday night and Saturday
allowing the low-level flow to become more southeasterly. Mostly
clear Friday night with lows in the mid 60s to around 70F.
Mostly sunny and slightly warmer by Saturday with highs ranging
from the mid 80s at the immediate coast to the upper 80s/low 90s
farther inland.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 400 PM EDT Wednesday...
Moisture will slowly increase throughout the region from late
next weekend through the middle of next week. Latest GEFS/EPS
ensembles are still forecasting the Mid-Atlantic region to be
under W/NW flow aloft through at least next Wednesday, with the
highest 500hPa heights well south and west of the region. With
an uncapped atmosphere in place, Sunday and Monday will be
characterized by diurnally driven isolated-scattered showers and
t-storms (best chances in the northern half of the CWA). Kept
PoPs no higher than 35% given the scattered nature of the
t-storms. The GFS and ECMWF then have different solutions for
the latter half of the extended period. The latest 11/12z GFS
has a cold front slowly cross the region from northwest to
southeast Tuesday night through Wednesday evening, leading to
widespread showers and t-storms. On the other hand, the 11/12z
ECMWF keeps the cold front well north/west of the region, with
just a few isolated afternoon/evening t-storms on Tuesday and
Wednesday. Only have slight chc to low-end chance PoPs Tuesday
PM through Wednesday, given the differences in the models (and
thus a low confidence forecast at this time).
Expect temperatures to be within a few degrees of average from
Sunday-Wednesday. Afternoon highs will be between 88 and 94
degrees (warmest west/cooler near the coast). Morning lows will
be in the upper 60s to low 70s Sunday morning, with low-mid 70s
expected from Monday through Wednesday.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 130 PM EDT Wednesday...
Early this afternoon, SCT-BKN CU (~4-6k feet) has started to build
across the terminals as per visible satellite. VFR conditions will
persist for at least the next couple of hours at all terminals.
Showers have started to develop across the Appalachians/Piedmont
as of 130 PM. Expect additional showers/t-storms to develop
during the next few hours. T-storms will gradually move from NW
to SE across mainly southern/southeastern VA and NE NC. Am
expecting SBY to stay dry through tonight, while the bulk of the
rain will pass south of RIC. The best chance of t-storms at
PHF/ORF/ECG will be from 23-04z, but there is still not enough
forecaster confidence to put thunder in the TAFs. Regardless,
any thunderstorm could produce brief MVFR-IFR visibilities along
with locally strong wind gusts. The chance of thunder goes down
after 04z/midnight tonight, but showers with light to moderate
rain will still be possible through the early morning hours,
especially at ECG.
Ceilings should remain in the (low-end) VFR range through most of
the night, but some MVFR CIGS are possible late tonight into
Thursday morning at ORF/ECG. In addition, there is a slight chance
of 3-5SM BR at SBY after 09z tonight. A few lingering showers
are possible (along with mostly cloudy skies) across SE VA/NE NC
during the day on Thursday. Expect SCT CU and mainly dry
conditions at RIC/SBY/PHF after 12z Thursday.
Outlook: High pressure builds north of the region late Thursday and
Friday as a trough lingers off the coast. This could result in
partly to occasionally mostly cloudy conditions for coastal SE VA/NE
NC. Otherwise, expect mostly clear to partly cloudy skies and
dry conditions elsewhere. High pressure slowly moves offshore on
Saturday.
&&
.MARINE...
As of 215 PM EDT Wednesday...
A cold front moves through the area this evening and tonight, then
stalls over the Carolinas Thursday/Friday.
Fairly benign boating weather this afternoon, with W/NW winds 10 kts
or less, and waves generally 1 foot or so on the Bay, and seas
2-3 feet on the ocean. Scattered showers/tstms expected to
develop, and move across the southern half of the Bay, and
coastal waters south of Parramore Island through early morning
Thursday. Winds shift to the NE/ENE behind the front on
Thursday, with speeds greatest southern half of the marine area.
Models have come into general agreement with max sustained
winds around 15 kts.
Tricky part of the forecast remains Thursday night/Friday, with
regard where and how strong any wave developing along the
stalled front develops. With still a fair amount of uncertainty,
have used a blend of the NAM/Hi-RES NAM/GFS for winds Thursday
night through Friday. Overall, expect conditions to be less than
ideal, especially over the southern half of the area, where
E/NE winds around 15kts will prevail. Conditions improve late
Friday night/Saturday, with winds decreasing, and gradually
veering around to the south by Saturday afternoon. Sunday/Monday
look to be pretty benign across the marine area, with S/SW
winds less than 15 kts.
Anticipate no worse than moderate rip current risk Thursday on
area beaches. Swell from departing Hurricane Chris will be on
the wane, but NE winds behind the aforementioned cold front
could well enhance rip current risk north of VA Beach.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.
&&
SYNOPSIS...AJZ/MAM
NEAR TERM...AJZ/MAM
SHORT TERM...AJZ/MAM
LONG TERM...ERI
AVIATION...ERI/MAM
MARINE...MAS/WRS
Hazardous weather outlook, Jul 11, 3:15 PM EST, 16 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
415 PM EDT Wed Jul 11 2018
MDZ021>024-VAZ064-075>078-084>086-517>522-122015-
Dorchester-Wicomico-Somerset-Inland Worcester-Caroline-Westmoreland-
Richmond-Northumberland-Lancaster-Gloucester-Middlesex-Mathews-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
415 PM EDT Wed Jul 11 2018
This Hazardous Weather Outlook is for southeast Maryland, east
central Virginia, eastern Virginia and north central Virginia.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ025-VAZ099-100-122015-
Maryland Beaches-Accomack-Northampton-
415 PM EDT Wed Jul 11 2018
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...
This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
MODERATE RIP CURRENT RISK.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
MODERATE RIP CURRENT RISK.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ048-060>062-065>069-079>083-087>090-092-093-095>097-509>516-
523>525-122015-
Fluvanna-Prince Edward-Cumberland-Goochland-Mecklenburg-Lunenburg-
Nottoway-Amelia-Powhatan-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Greensville-Sussex-Surry-James City-
Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
York-Newport News-Hampton/Poquoson-
415 PM EDT Wed Jul 11 2018
This Hazardous Weather Outlook is for central Virginia, east
central Virginia, south central Virginia and southeast Virginia.
.DAY ONE...Tonight.
Scattered thunderstorms are expected to develop across the outlook
area this afternoon into this evening. Some of the storms may
produce strong wind gusts and locally heavy downpours.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ098-122015-
Virginia Beach-
415 PM EDT Wed Jul 11 2018
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
MODERATE RIP CURRENT RISK.
Also, scattered thunderstorms are expected to develop across the
outlook area late this afternoon into this evening. Some of the
storms may produce strong wind gusts and heavy downpours.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ012>017-030>032-122015-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-
415 PM EDT Wed Jul 11 2018
This Hazardous Weather Outlook is for northeast North Carolina.
.DAY ONE...Tonight.
Scattered thunderstorms are expected to develop across the outlook
area this afternoon into this evening. Some of the storms may
produce strong wind gusts and heavy downpours.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ102-122015-
Eastern Currituck-
415 PM EDT Wed Jul 11 2018
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northeast North Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
MODERATE RIP CURRENT RISK.
Also, scattered thunderstorms are expected to develop across the
outlook area this afternoon into this evening. Some of the storms
may produce strong wind gusts and heavy downpours.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
wrs
In the hours before
Special weather statement, Jul 11, 1:49 PM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Wakefield VA
249 PM EDT WED JUL 11 2018
VAZ090-523-111930-
York-James City-
249 PM EDT WED JUL 11 2018
...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT NORTHWESTERN YORK...AND
CENTRAL JAMES CITY COUNTIES AND THE CITY OF WILLIAMSBURG...
At 249 PM EDT, a thunderstorm with heavy rain was located near Toano,
moving southeast at 15 mph.
Rainfall amounts of up to 1 inch are possible with this storm.
Locations impacted include...
Williamsburg, Queens Lake, College Of William And Mary, York Terrace,
Busch Gardens, Carver Gardens, Kings Point, Ewell, Water Country
U.S.A., Williamsburg Airport and Centerville.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3730 7657 3719 7667 3728 7687 3729 7686
3730 7686 3730 7687 3735 7687 3735 7681
TIME...MOT...LOC 1849Z 293DEG 15KT 3731 7682
BUTNERSpecial weather statement, Jul 11, 2:15 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Wakefield VA
315 PM EDT WED JUL 11 2018
VAZ090-523>525-112000-
Hampton/Poquoson-Newport News-York-James City-
315 PM EDT WED JUL 11 2018
...THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT SOUTHEASTERN YORK AND
SOUTHEASTERN JAMES CITY COUNTIES...THE CITY OF POQUOSON...THE CITY
OF HAMPTON AND THE NORTHERN CITY OF NEWPORT NEWS...
At 314 PM EDT, thunderstorms with heavy rain were clustered near
Grove, or near Virginia Institute For Marine Sciences, to Grafton
moving southeast at 25 mph.
Wind gusts in excess of 30 mph and rainfall amounts of up to 1 inch
are possible with these storms.
Locations impacted include...
Newport News, Hampton, Langley AFB, Virginia Institute For Marine
Sciences, Seaford, Patrick Henry Field, Gloucester Point, Lee Hall,
Busch Gardens, Tabb, Grove, Lackey, Langley View, Oriana, Dare,
Newport News Golf Course, Messick, Hornsbyville, Harris Grove and
U.s. Naval Weapons.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.
LAT...LON 3703 7634 3720 7667 3729 7659 3727 7651
3725 7650 3725 7646 3722 7635 3721 7635
3720 7632 3717 7629 3715 7626
TIME...MOT...LOC 1914Z 294DEG 22KT 3722 7659
BUTNERSpecial weather statement, Jul 11, 2:52 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Wakefield VA
352 PM EDT WED JUL 11 2018
VAZ082-515-516-112030-
Charles City-Western Henrico (Including the City of Richmond)-Eastern
Henrico-
352 PM EDT WED JUL 11 2018
...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT NORTHWESTERN CHARLES
CITY AND SOUTHEASTERN HENRICO COUNTIES AND THE CITY OF RICHMOND...
At 352 PM EDT, a thunderstorm with heavy rain was located near
Bensley, or near Highland Springs, moving southeast at 20 mph.
Wind gusts in excess of 30 mph and rainfall amounts of up to 1 inch
are possible with this storm.
Locations impacted include...
Richmond, Roxbury, Highland Springs, Bensley, East Highland Park,
Wayside, Richmond Heights, Elko, Montrose, Sandston, Glendale,
Richmond International, Varina and Fair Oaks.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3756 7741 3748 7716 3747 7716 3747 7713
3745 7710 3732 7720 3735 7726 3736 7725
3738 7725 3738 7727 3736 7727 3738 7731
3739 7730 3741 7730 3739 7731 3740 7732
3747 7747
TIME...MOT...LOC 1952Z 303DEG 16KT 3748 7736
BUTNERSpecial weather statement, Jul 11, 3:04 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Wakefield VA
404 PM EDT WED JUL 11 2018
VAZ081-082-514-516-112045-
Charles City-Prince George-Eastern Henrico-Eastern Chesterfield
(Including Col. Heights)-
404 PM EDT WED JUL 11 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CHESTERFIELD...
NORTH CENTRAL PRINCE GEORGE...SOUTHWESTERN CHARLES CITY AND
SOUTHEASTERN HENRICO COUNTIES AND THE CITY OF HOPEWELL...
At 403 PM EDT, a strong thunderstorm was located near Bellwood, or
near Chester, moving southeast at 25 mph.
Wind gusts in excess of 40 mph and half inch hail are possible with
this storm.
In addition...Rainfall amounts of up to 1 inch are possible with
this storm.
Locations impacted include...
Hopewell, Chester, Bensley, Bellwood, Garysville, Jordans Point,
Wayside, Richmond Heights, Birchett Estate, Jordan Point Country
Club, Meadowville, Varina, Barnetts, Drewrys Bluff and Centralia.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3743 7749 3745 7749 3746 7748 3746 7743
3745 7742 3749 7742 3732 7703 3719 7719
3741 7750
TIME...MOT...LOC 2003Z 308DEG 22KT 3739 7736
BUTNERSpecial weather statement, Jul 11, 3:17 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Wakefield VA
417 PM EDT WED JUL 11 2018
VAZ068-513-514-112045-
Western Chesterfield-Amelia-Eastern Chesterfield (Including Col.
Heights)-
417 PM EDT WED JUL 11 2018
...A STRONG THUNDERSTORM WILL AFFECT CHESTERFIELD AND SOUTHEASTERN
AMELIA COUNTIES...
At 415 PM EDT, a strong thunderstorm was located near Moseley, moving
southeast at 20 mph.
Pea size hail is possible with this storm.
Locations impacted include...
Moseley, Chester, Bon Air, Chesterfield Court House, Bellwood,
Chesterfield, Pocahontas State Park, Skinquarter, Beach, Winterpock,
Midlothian and Centralia.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3743 7781 3746 7780 3750 7775 3755 7766
3737 7741 3725 7760 3727 7761 3727 7765
3724 7766 3723 7769 3722 7769 3722 7772
3720 7773 3742 7783
TIME...MOT...LOC 2015Z 317DEG 17KT 3743 7769
SCHAPER